Ohio, 2019

Damaging Winds in Ohio, May 26, 2019

May 26, 2019 · NWS ILN · 9 events in 6 counties and zones

Showers and thunderstorms pushed east across the Ohio Valley in association with an upper level disturbance passing overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms pushed east across the Ohio Valley in association with an upper level disturbance passing overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 3:38 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 26, 3:38 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
438 AM EDT Sun May 26 2019

.SYNOPSIS...
Showers and thunderstorms will affect the region today as a
front drops south into the area. The front will lift back north
on Memorial Day keeping scattered storms in the forecast. Warm
and humid conditions will be the rule into next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Thunderstorm complex in western Indiana is forecast to reach
western sections of the fa by 12Z. Models are suggesting that
it will be weakening as it does. This initial complex should be
east of the fa by noon.

Additional thunderstorms are expected to develop in the
afternoon ahead of a surface front dropping south into region.
Have gone likely PoPs across the middle of the fa. Westerly
flow around 40 kts will aid development for some organized
storms. SPC has left the much of the region in a slight risk
for today with strong winds and hail the main threats. Will
continue the mention in the HWO.

Today will be another warm and humid day. Dewpoints will remain
in the mid 60s, while highs will ranging from the upper 70a in
West Central Ohio to the mid to upper 80s in nrn KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
The front will drop south of the region before stalling near the
Ohio River. Pcpn should diminish with the loss of heating.
Temperatures will be a little cooler on the north side of the
front, as lows will range in the lower 60s in the north to the
mid 60s south.

The front will lift north across the region on Monday. Expect
some scattered storms to pop around the front throughout the
day. Highs will one again range from the upper 70s to mid 80s.

Mid level ridge builds Monday night and Tuesday, pushing the
front into the Great Lakes. Storms will be sliding east through
the Lakes and the southern edge could brush northern areas
Monday night. Tuesday is forecast to be dry with highs in the
mid to upper 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Southwest flow aloft ahead of an upper level trof will keep
moist and unstable air advecting into the region. Showers and
thunderstorms will develop during the day. As the upper level
trof slides east Wednesday night and Thursday, showers and
thunderstorms will remain a possibility. Finally by Thursday
night, a cold front will push through the region, bringing an
end to the active weather.

Friday should be dry as high pressure ridge slides across the
area, but scattered thunderstorms will be possible again by
Saturday as another upper level trof slides through the Great
Lakes.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Shortwave energy ejecting downstream of an upper level trough
pushing east into MO will cross northern Ohio early today. As it
does, moisture profiles will exceed 1.5" and approach 2" PWAT
values. This ample lift and available moisture will see
thunderstorm activity begin in the north this morning, spreading
slowly south later in the day with a weak surface cold front.

MVFR conditions will be found briefly in thunderstorm activity,
primarily this afternoon. Otherwise, VFR conditions will be
found with the exception of pre-dawn MVFR vsbys at KLUK, at
times dropping to LIFR or VLIFR early in the TAF period.

Earlier forecast discussion is well said and remains valid
reasoning with the latest TAF update:
On Sunday, in a very moist airmass, aforementioned embedded
energy aloft will move west to east across the region during the
afternoon and evening. At the same time, frontal boundary will
slowly sag south into the area. With the embedded energy aloft,
increasing low level forcing with the front, and increasing
diurnal instability, will result in an increase in
shower/thunderstorm coverage throughout the day. Have placed
some MVFR visibilities in the terminals at this time. Given
moist airmass, thunderstorms will be capable of MVFR ceilings
and IFR or less visibilities. However, this is too early to
pinpoint at the terminals at this time. Winds will gradually
shift from the southwest to the west and then eventually
northwest as the front sags slowly south through the region
during the afternoon and evening.

Once the embedded energy moves by later Sunday evening, and with
the loss of diurnal instability, coverage of showers and
thunderstorms should wane. Models suggest that MVFR/IFR ceilings
and visibilities may develop in the moist environment near and
just behind the slow-moving frontal boundary as it drifts
toward the Ohio River.

OUTLOOK...MVFR/IFR ceilings and visibilities possible Monday
morning. Thunderstorms possible at times Monday, then again
Wednesday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, May 26, 4:01 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
501 AM EDT Sun May 26 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
501 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will affect the region today. Damaging
winds and large hail will be a possibility with these storms. Heavy
rainfall will be a concern, resulting in potential flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated strong to severe thunderstorm will be possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 26, 4:14 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
514 AM EDT Sun May 26 2019

OHZ034-260945-
Mercer OH-
514 AM EDT Sun May 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER COUNTY UNTIL 545
AM EDT...

At 514 AM EDT, radar indicated strong thunderstorms along a line
extending from Monroeville to Berne to Pennville, moving east at 40
mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Celina, Coldwater, St. Henry, Fort Recovery, Rockford, Wabash,
Mendon, Burkettsville, Montezuma, Chattanooga, Tama, Neptune and
Carthagena.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4048 8446 4035 8458 4035 8480
      4073 8480
TIME...MOT...LOC 0914Z 283DEG 35KT 4095 8486 4067 8493 4047 8512

Franks
Special weather statement, May 26, 4:42 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
542 AM EDT Sun May 26 2019

OHZ034-035-042-043-051-261015-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-Miami OH-
542 AM EDT Sun May 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SHELBY...
DARKE...SOUTHWESTERN AUGLAIZE...SOUTHEASTERN MERCER AND WESTERN MIAMI
COUNTIES UNTIL 615 AM EDT...

At 542 AM EDT, radar indicated strong thunderstorms along a line
extending from near Union City to near Fountain City, moving east at
40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Piqua, Greenville, West Milton, New Bremen, Minster, Versailles,
Covington, Arcanum, Newport, Bradford, Union City, Fort Loramie,
Pleasant Hill, Ansonia, New Madison, Union, Webster, Wayne Lakes,
Russia and Gettysburg.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4048 8428 3992 8428 3992 8481 4035 8480
TIME...MOT...LOC 0942Z 260DEG 33KT 4027 8482 3999 8482

Franks

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darke

When
May 26, 4:58 AM EST to 5:00 AM EST
Where
Darke County, 1.45 mi N of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.121, -84.749

Trees fell onto Wildcat Road, causing a car accident.

Thunderstorm Wind, Darke

When
May 26, 5:10 AM EST to 5:12 AM EST
Where
Darke County, 0.81 mi NW of Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.138, -84.441

Trees were downed onto Childrens Home-Bradford Road.

Thunderstorm Wind, Miami

When
May 26, 5:22 AM EST to 5:24 AM EST
Where
Miami County, 1.06 mi W of Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.150, -84.250

A tree fell onto a house in Piqua.

Thunderstorm Wind, Shelby

When
May 26, 5:23 AM EST to 5:25 AM EST
Where
Shelby County, 0.45 mi N of Port Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.337, -84.081

Trees and power lines were downed at the intersection of State Route 47 and Herring Road.

Thunderstorm Wind, Logan

When
May 26, 5:28 AM EST to 5:30 AM EST
Where
Logan County, 0.87 mi SW of Lakeview Van Horn Ar
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.490, -83.930

A tree was downed.

Thunderstorm Wind, Logan

When
May 26, 5:35 AM EST to 5:37 AM EST
Where
Logan County, 0.69 mi N of Belle Center
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.510, -83.750

A tree was downed.

Thunderstorm Wind, Union

When
May 26, 6:21 AM EST to 6:23 AM EST
Where
Union County, 1.48 mi NNW of Jerome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.190, -83.180

Multiple utility poles were downed, causing a road closure at the intersection of Jerome Road and Blaney Road.

Thunderstorm Wind, Licking

When
May 26, 6:51 AM EST to 6:53 AM EST
Where
Licking County, 2.1 mi NW of Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.170, -82.710

A few trees and power lines were downed.

Thunderstorm Wind, Licking

When
May 26, 6:54 AM EST to 6:56 AM EST
Where
Licking County, 2.07 mi S of Appleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.170, -82.620

Two small trees were downed along with several large branches from larger trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817236, 817237, 817239, 817241, 817244, 817245, 817248, 817252, 817251.